From the American College of Gastroenterology
LAS VEGAS—An ongoing, long-term, multicenter, prospective study has identified antimicrobials, anticonvulsants, antidepressants, and complementary or alternative medicine (CAM) as some of the major contributors to acute and chronic drug-induced liver injury.
In light of these findings, says coinvestigator Naga Chalasani, MD, of Indiana University, Indianapolis, physicians must take a thorough history in all patients with liver disease for possible acute or chronic drug-induced liver injury.
“Drug-induced liver injury is mostly a diagnosis of exclusion and thus requires a high degree of suspicion and careful history-taking,” Dr Chalasani told attendees at the American College of Gastroenterology annual meeting. “If the diagnosis is missed and an individual with drug-induced liver injury continues to stay on the implicated medication, the outcome can be deadly.”
Although drug-induced liver injury is the most common cause of acute liver failure, little has been known about it. This prompted the National Institute of Diabetes and Digestive and Kidney Diseases to create the Drug-Induced Liver Injury Network (DILIN), a study that includes 5 clinical centers and 1 data-coordinating center.
Since the study is examining liver toxicity caused by mechanisms other than dose-dependent toxicity, patients whose liver injury was caused by excessive amounts of acetaminophen or those with competing etiologies are excluded. To date, data from 169 participants (mean age, 48 years) have been analyzed. Of these, 53% had hepatocellular liver injury, 22% had cholestatic injury, and 25% had mixed cholestatic–hepatocellular liver injury.
The investigators suspected a single drug as the cause in 74% of cases, a single CAM in 4% of cases, and multidrug use or CAM products in 22% of cases.
Of liver injuries induced by a single drug, 40% likely involved antimicrobials, such as amoxicillin/clavulanate (Augmentin), nitrofurantoin (Macrobid), or antituberculosis drugs.
Among the other single-cause medications were anticonvulsants (7%), antineoplastics (4%), antidepressants (4%), nonsteroidal antiinflammatory drugs (4%), cholesterol-lowering drugs (5%), peptide biologics (5%), and CAM products (6%).
One in 5 patients subsequently developed chronic drug-induced liver injury; 12.7% died within 6 months of enrollment, and 2% underwent liver transplantation within the same period.”
Kermit Speeg, MD, PhD, of the University of Texas Medical School at San Antonio, said he is surprised at the high incidence of chronic drug-induced liver injury. “It is alarming that there is more chronicity than I would have guessed, but it is also reassuring that the medications found in this study to be associated with the most liver toxicity reflect what I have seen in my practice.”
The DILIN investigators are also conducting a retrospective study of idiosyncratic drug-induced acute liver disease, focusing specifically on liver injuries caused by isoniazid (Nydrazid), valproate, phenytoin (Dilantin), and clavulanate/amoxicillin.
Physicians interested in referring patients to either study can find information at www.dilin.dcri.duke.edu